West Virginia, 2004

Damaging Wind in West Virginia, May 11, 2004

May 11, 2004 · NWS RLX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 11, 2:15 PM EST, 3 hours 4 minutes earlier.

Area forecast discussion, May 11, 2:15 PM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT TUE MAY 11 2004

.UPDATED FOR AFTERNOON DISCUSSION...

.DISCUSSION...

315 PM EDT TUE MAY 11 2004

TONIGHT THROUGH THURSDAY NIGHT...
MODELS CONTINUE TO SHOW A VERY SUMMER LIKE WEATHER PATTERN WITH A
STRONG UPPER RIDGE OVER THE SOUTHEASTERN STATES AND A DEEP TROUGH
OVER THE WEST CENTRAL PART OF THE NATION. BEING ON THE PERIPHERY OF
THE UPPER RIDGE AND IN A VERY MOIST AND CONDITIONALLY UNSTABLE
ATMOSPHERE...THERE IS A RISK OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. THIS IS A PATTERN IN WHICH MODEL DEPICTED UPPER
DISTURBANCES AND QPF FIELDS ARE OF LIMITED USE. THUS...BASING
FORECAST ON THE NORMAL DIURNAL WEATHER REGIME FOR CONVECTION.  THERE
DOES APPEAR A DEEP ENOUGH MOIST LAYER FOR SOME NOCTURNAL COOLING OF
THE TOP OF THE MOIST LAYER FOR LATE NIGHT CONVECTION AS WELL.
GENERALLY KEPT POPS AS A LOW CHANCE DUE TO THE SCATTERED NATURE OF
THE STORMS...BUT WHERE IT RAINS...IT WILL RAIN HARD.

WILL TEND TO GO WITH THE MAV TEMPERATURE GUIDANCE OF HIGHER MAX
TEMPS.

FRIDAY THROUGH TUESDAY...

SOUTHEASTERN CONUS RIDGE FLATTENS OUT BY THE WEEKEND AS A SHORTWAVE
LIFTS THROUGH THE GREAT LAKES REGION AND INTO EASTERN CANADA.  A
COLD FRONT APPROACHES THE REGION DURING SATURDAY AFTERNOON AND
EVENING BUT THERE IS QUESTION AS TO HOW MUCH SOUTHWARD PROGRESS THE
FRONT WILL ACTUALLY MAKE.  GENERALLY LEANED TOWARD HPC
GUIDANCE...WHICH WAS BASED ON MORE PROGRESSIVE ECMWF AND NCEP
MEANS.  SO HAVE PLAYED FRONT MAKING IT AS FAR AS SOUTHERN WEST
VIRGINIA BEFORE STALLING AND THEN LIFTING NORTH AS A WARM FRONT ON
MONDAY.

STILL FIGURING ON SOME AFTERNOON AND EVENING THUNDERSTORMS ON FRIDAY
WITH RELATIVELY HIGH DEWPOINTS AND SLIGHTLY LOWERING HEIGHTS.  HAVE
INCREASED THE POPS ON SATURDAY INTO SUNDAY WITH FRONTAL BOUNDARY IN
THE VICINITY. ONCE WE RETURN INTO THE WARM SECTOR BY MONDAY
AFTERNOON...THINK WE WILL RETURN TO THE AFTERNOON AND EVENING
THUNDERSTORM REGIME.  TEMPERATURES ARE A BIT COOLER OVER THE
WEEKEND...ESPECIALLY NORTH OF THE FRONT.

JMV/HC

.PREVIOUS DISCUSSION...

1020 AM EDT TUE MAY 11 2004

A THIN LINE OF CONVECTION HAS DEVELOPED FROM NEAR ELKINS TO
CHARLESTON. THIS CERTAINLY CONFIRMS THE ATMOSPHERE IS UNSTABLE AND
THERE WILL BE AFTERNOON CONVECTION. HOWEVER...CURRENT 40 POPS STILL
LOOK GOOD FOR THIS AFTERNOON...SINCE THERE IS NO BOUNDARY TO FOCUS
THINGS ON AND REALLY CANNOT PICK OUT ANY WELL DEFINED VORT MAX TO
MOVE ACROSS. DID ADJUST TEMPERATURES UP AND SKY COVER DOWN EARLY
THIS AFTERNOON ACROSS SOUTHEAST OHIO AND NORTHWESTERN WEST VIRGINIA
GIVEN CURRENT TRENDS.

JMV

&&

.AVIATION...

135 PM EDT TUE MAY 11 2004

MOIST AND UNSTABLE ATMOSPHERE WITH SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING...ENOUGH COVERAGE TO PUT TEMPO GROUP IN
ALL TAFS. OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS THIS AFTERNOON
AND EVENING. AFTER 00Z...THOSE LOCATIONS THAT HAD RAIN TODAY WILL
LIKELY GET SIGNIFICANT FOG LATER THIS EVENING AND
OVERNIGHT...OTHERWISE...JUST A BROKEN MID DECK OVERNIGHT. CRW AND
EKN LOOK THE MOSTLY LIKELY CANDIDATES FOR FOG OVERNIGHT DUE TO
EARLIER THUNDERSTORMS...OTHER MAY FOLLOW IF RAIN OCCURS.

JMV
&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, May 11, 2:36 AM EST, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
336 AM EDT TUE MAY 11 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-111600-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
336 AM EDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED...ALTHOUGH ANY THUNDERSTORM TODAY
WILL BE SLOW MOVING...WHICH COULD LEAD TO SOMEWHAT PROLONGED
LOCALIZED HEAVY RAINFALL.  WE WILL NEED TO WATCH RAINFALL PATTERNS
TODAY...IN CONJUNCTION WITH WHERE HEAVY RAIN OCCURRED MONDAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

TRM

In the hours before

Special weather statement, May 11, 1:21 PM EST, 3 hours 58 minutes before
OHZ075-083>085-111915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
221 PM EDT TUE MAY 11 2004

AT 221 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS SOUTHEAST OHIO BETWEEN
JACKSON AND OAK HILL NORTHEAST TO AROUND ATHENS.  RAINFALL RATES OF
UP TO 1 TO 2 INCHES PER HOUR CAN BE EXPECTED.  THESE STORMS ARE
MOVING SLOWLY TO THE NORTHEAST.

SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THE THUNDERSTORMS.

PLEASE REPORT FLOODING...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN
DO SO SAFELY.
Local storm report, May 11, 4:09 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
509 PM EDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLASH FLOOD      ATHENS                  39.32N 82.10W
05/11/2004                   ATHENS             OH   TRAINED SPOTTER

            6 INCHES OF WATER ON STREETS IN ATHENS. ROUTE 50 FLOODED.
            SMALL CREEKS OUT OF BANKS.

0250 PM     FLASH FLOOD      JACKSON                 39.05N 82.63W
05/11/2004                   JACKSON            OH   LAW ENFORCEMENT

            FLOODING IN CITY LIMITS. SMALL CREEKS OUT OF BANKS.

&&

DB

The radar

The Charleston,WV radar (KRLX), 65 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Raleigh

When
May 11, 5:19 PM EST
Where
Raleigh County, 5 mi W of Prosperity
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.830, -81.300

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398927.